Skip to Accessibility Tools Skip to Content Skip to Footer

Dental Issues and Bone Strengtheners

I’ve never been a big fan of going to the dentist. When I was a little kid, my family dentist was an elderly cousin who poked around in my mouth once or twice a year and always said everything looked good. He retired when I was in my early teenage years, forcing my family to find a dentist not related to us. My new dentist immediately found that I had about ten cavities that my relative had missed. I had several appointments, traumatic to me at the time, to fill all these cavities. I’m thinking my cousin should have retired a little sooner!

Strengthening my bones with Zometa

When I was diagnosed with lung cancer, my oncologist told me to make sure to continue to take care of my dental health. Since I had multiple bone metastases, she started me on bone strengthener infusions of a drug called Zometa to reduce the risk of bone complications such as pain or fractures. One possible long term side effect, though relatively rare, of Zometa is a condition called osteonecrosis of the jaw. In osteonecrosis, a portion of the jawbone becomes exposed and no longer covered by the gums, leading to necrosis (or death) of the bone. This often happens following extractions or other invasive dental surgery. Thus, it is vitally important to have dental checkups and take care of minor issues such as cavities before they lead to more major issues.

When part of my tooth disintegrated

I have been very vigilant about my teeth since diagnosis over five years ago, making sure I visit my dentist twice a year and informing him about my Zometa infusions. Over time, my infusion frequency has decreased from every 8 weeks, to every 3 months and now every 6 months. Still, I am definitely a long term Zometa user and need to continue to use caution when considering dental issues.

A few weeks ago, I was eating a sandwich when I chewed and swallowed something very crunchy. I felt around in my mouth and found that I was missing part of one of my molars. I assumed that it was a filling that fell out, but when I went to the dentist, I discovered that part of my tooth had actually just disintegrated. Luckily, there was enough of it still in my mouth that my dentist was able to plug the hole with a large filling, but otherwise, I might have needed more invasive dental work. I’m not sure if that would have been advisable or not given my long-term use of Zometa.

Dental issues and lung cancer

I survived the dentist appointment, not too traumatized other than having some recent dreams involving all my teeth spontaneously crumbling! But, I’ve talked to several others who have been living with lung cancer for a long time and have found that everyone I’ve spoken with has had dental issues. I’m starting to wonder if weakening teeth is a long term side effect of surviving with lung cancer and constant cancer medication usage. It’s hard to tell because it’s also not uncommon to have to replace fillings and have teeth crack with aging.

Do you have any dental stories to share? Would love to hear them!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Colin
    4 months ago

    Ivy,

    I am a (retired) dentist.
    Thank you for bringing awareness about Xgeva and osteonecrosis of the the jaw. (ONJ)
    I’m 3 years post stage 4 lung cancer diagnosis and Xgeva use very similar to yours . I have had zero dental issues. I think those on TKIs may not have a change to caries susceptibility or periodontal disease susceptibility. But certainly those that have had traditional chemotherapy or head and neck radiation may, as those can alter saliva production and flow and consistency.

  • Yolanda Brunson-Sarrabo moderator
    4 months ago

    @colin I believe the positives of Zometa and those of like take heavy consideration. This drug is also referred to in other cancers, such as multiple myeloma, with similar side effects.

  • Alisa moderator
    4 months ago

    That’s great to hear you are 3 years post diagnosis. Thank you for sharing your experience with us! All the best, Alisa

  • MotherT
    4 months ago

    I’m going through this now. My teeth are disintegrating and between the mouth sores, cold sores, thrush infections, and chemo limitations I have not been able to have much work done. The most aggravating thing is that my current dentist does not understand much about the side effects and limitations of chemo. His idea of fixing my teeth involves root canals and crowns and I just don’t think I could tolerate the procedures nor the cost. Even to get that done I would have to go off the ramucirumab for at least 6 weeks before I do anything! I wonder what type of training and education dentists get regarding cancer?

  • Alisa moderator
    4 months ago

    I am sorry to hear you are going through this. I agree that more dentists should be aware of this to gain better understanding of our needs. Thank you for sharing. Kindly, Alisa

  • Alisa moderator
    4 months ago

    Ivy, I have bone loss from past chemo treatments and I think that caused some of my dental issues. I was told I need an only and I just had to have my wisdom tooth pulled, just became an issue late in life. I wanted Zometa (they administer a lesser amount for osteoporosis) for my bone loss, but am afraid of osteonecrosis. Nobody has been able to tell me how long I have to wait after getting my wisdom tooth pulled before I can take Zometa. I have called the company a few times, no one has called me back. I’ll keep researching. Let’s follow up on this one …. thanks for your article!

  • Poll